How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. D. Love Your Own Question
Dr. D. Love
Dr. D. Love, Doctor
Category: Medical
Satisfied Customers: 17356
Experience:  Family Physician for 10 years; Hospital Medical Director for 10 years.
Type Your Medical Question Here...
Dr. D. Love is online now
A new question is answered every 9 seconds

Hematology question: Can "toxic granulation" present in

This answer was rated:

Hematology question:

Can "toxic granulation" present in bloodwork be due to recent carboplatin chemo and neupogen shots (to raise wbc$, without involving sepsis?

Patient has mild fever (100) yesterday but it was probably caused by neupogen. Labwork this morning shows "toxic granulation". Today no fever.
Hello from JustAnswer.

Toxic granulation is a finding that can be present from sepsis, but can also occur from other infections or from a significant inflammatory process, such as rheumatoid arthritis.

It has not been reported as a direct side effect to treatment with carboplatin or Neupogen, although there is a risk of infection from treatment with carboplatin.

The cause of the toxic granulation cannot be determined from the lab report and would require a proper assessment of the patient.

If you have any follow-up questions or need clarification, please let me know.

Customer: replied 3 years ago.
Mom has wbc on 1 on Wednesday. She got neupogen Wednesday and neupogen on Thursday.friday at 2 am I took her to ER because she had severe head ache coming from back of her skull, toward base. At ER the temperature measured was 99.8. She dis get 2!doses of iv abx at we when we came in. Mom's bloodwork looks great today at Er and the dr said this morning that she was not getting admitted and that we could go back home to ga now. her WBC counts went from 1.0 on Wednesday to 4.9 this morning (after 2 shots of neupogen). platelets are stable at 98.

Now the bad: Hemoglobin went from 10.5 on Wednesday and this morning it is 9.3. Also, the following is present in blood: Anisocytosis, Ovalocytes, Toxic Granulation and Dohle Bodies. Can this be due to chemo? she had carbo taxol (last dose was 8/5)

We are back at hotel now and she has not ha a fever all day. Can the act that the neupogen acted so fast (wbc from 1 to 4.9 in less than 48 hrs) have caused the toxic granulation? The neupogen probably was the culprit of headache and thigh bone pain.

Appreciate your thoughts

Chemo can cause the anemia and the appearance of the red blood cells that are noted (anisocytosis and ovalocytosis).

There is no clinical study that shows that the Neupogen can cause toxic granulation or Dohle bodies, even when it works quickly. That does not preclude the possibility of a unique or rare reaction in a particular individual.

If the ER doctor provided antibiotics, then there must have been some concern about the possibility of infection, and this would be much more likely to be the cause of these changes than a rare or unique reaction to the Neupogen.

Customer: replied 3 years ago.
He gave antibiotic but once bloodwork ame back with wbc normal, he said no need for more abx and he discarded us and did not send us home with oral abx. Should I be concerned? Again, my mom has no fever.

I read that toxic granulation can be caused by toxic poisoning (see link)- wouldnt that mean chemo too?

Toxic Granulation: large dark blue granules in the cytoplasm, associated with severe infection, chemical poisoning, and other toxic states.

I am just freaked out now but this didn't not seem a concern to we drs or her oncologist (I asked her via email).
A doctor does not diagnose an infection based on the peripheral blood smear. The entire clinical picture should be considered. If her doctor said that there is no infection present, then there is no reason for concern. If there is no evidence of infection, then it is more likely due to inflammation present in the body. Toxic states is a non-specific term, and in this context does not include this chemotherapy, as it is not reported as a side effect from this chemotherapy.

Customer: replied 3 years ago.
Gotcha. All her other blood was fine (lactase, bilirubin, etc) normally those are elevated in sepsis right?

Can chemo and neupogen cause an inflammatory state in body?
These are usually elevated in severe sepsis, but may not be elevated in sepsis that is not severe.

Chemo and Neupogen will not cause an inflammatory state, although the underlying cancer may cause an inflammatory condition.

Dr. D. Love and 2 other Medical Specialists are ready to help you